Question of the Week # 351

351)  A 22 year old woman presents to the emergency room with complaints of shortness of breath, dizziness and tingling in her extremities. Her past medical history is unremarkable.  She denies any history of blood clots in her family.  She denies any recent long flight trips. She does not smoke. On examination, pulse is 110/min and  respiratory rate is 26/min. She is afebrile and blood pressure is within normal limits.  Pulse oximetry reveals 99% on room air. There are no physical abnormalities . A D-dimer level is 50µg/l . An electrocardiogram shows sinus tachycardia without ant ST-T changes. Chest x-ray is unremarkable. Which of the following is the most appropriate next step in management?

A) Start Conazepam

B) Re-breathing in to a paper bag

C) Start Calcium Gluconate

D) Re-assure and teach to deliberately slow down respiration

E) Admit to ward and start high flow oxygen

12 Responses

  1. A) Start Clonazepam

    although short acting benzodiazepine like Alprazolam preferred

    • Another tricky one! gotta love these! its

      D) Re-assure and teach to deliberately slow down respiration

      Re-breathing in to a paper bag worsens hypoxia – not recommended

      • Pulse oximetry shows 99% saturation and there are no signs of any resp. disorders/hypoxia.

  2. a

  3. B) Re-Breathing into a paper bag. It would be quite effective, as it would off set the respiratory alkalosis caused by the tachypnea… instead of clonazepam a rapidly acting benzodiazepine drug with a faster onset would be more appropriate.

  4. B

  5. D) i think slowing the breathing will solve the problem and re assurance is must as it has psychiatric element

  6. B) Re-breathing in to a paper bag

  7. rebreathing in2 a paper bag

  8. B REBREATHING into a paper bag

  9. reassure and ask for slowing down the respiration , re-breathing not required untill alkalosis tetany is witnessed .

  10. Answer. D This patient is suffering an cute attack of Hyperventilation syndrome. Management includes exclusion of pathological conditions followed by reassurance and instruction on techniques to deliberately slow down the respiration. Hyperventilation syndrome is one of the common causes of dizziness in young woman. It presents with rapid breathing, chestpain, dizziness and tingling in the extremities and around the mouth. Rapid breathing results in respiratory alkalosis. Alkalosis causes cerebral vasoconstriction leading to dizziness. Tingling occurs due to reduced ionized calcium resulting from increased binding of calcium to albumin as a result of respiratory alkalosis ( Alkalosis increases negative charges on albumin resulting in increased bound calcium and reduced free, ionized calcium – hence, alkalosis produces tetany).
    HVS is a diagnosis of exclusion even in patients with a known history of HVS. The symptoms in HVS can resemble serious pathological states such as pulmonary embolism and cardiac disorders. Such disorders must be excluded first before the symptoms are attributed to HVS. Absence of risk factors, low d-dimer, normal chest x-ray and EKG excludes the possibility of any of these serious conditions in this young woman. Once these are excluded, patient should be reassured that the symptoms are secondary to rapid breathing and she should be taught techniques to deliberately slow down her respiration. This will result in improvement of symptoms.

    Choice A is incorrect. HVS can be associated with panic attacks and panic disorder. However, more than 50% cases of HVS can occur without panic attack. Often, patients with panic attacks have a long history of anxiety and recurrent panic attacks. The clues to diagnosing a panic attack are recurrent episodes with at least of one of such attack followed by persistent concern and anxiety about possible recurrence of such attack. Patient often reports intense fear of dying during the attack and concern about having a heart attack or even dying if such an attack recurred. Even if the patient had a history of panic disorder, she currently is experiencing hyperventilation and this should be adequately addressed before starting any treatment for panic disorder.

    Choice B is incorrect. Re-breathing in to paper bag was an old technique to treat the acute attack by breathing in to a paper bag. The rationale of such technique is to increase the arterial CO2 ( Pco2) thereby, reducing cerebral vasoconstriction. This must not be recommended. This technique is often unsuccessful and studies have reported significant hypoxia and deaths with this method. It is important to understand that hyperventilation leads to alkalosis – the oxygen-hemoglobin dissociation curve is shifted to the left resulting in intense binding of hemoglobin to oxygen thereby, reducing O2 delivery to the tissues ( referred to as ‘alkalotic O₂ clamping’ or the ‘Bohr effect’) Hence, the tissues become relatively hypoxic. Further restriction of inspired o2 by rebreathing technique will worsen the tissue hypoxia and may be detrimental. First step should focus on calming down the patient. After reassuring and attempts to deliberately lower the breathing, if the patient does not improve – a secondary cause should be sought and reinvestigated.

    Option C is incorrect. Calcium gluconate administration may transiently improve tetany and tingling but will not improve other symptoms such as dizziness and hyperventilation. In fact, the drop in the ionized calcium is because of alkalosis and attempts should be made to reverse alkalosis by reducing ventilation by deliberately slowing down the breathing.

    Option E is incorrect. Patient’s oxygen saturation is 99% and work up failed to reveal any underlying serious pathological state behind her hyperventilation. She can be safely reassured and discharged once the symptoms improve.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: